Utah, 2024Winter Weather in Utah, November 2 to 4, 2024
November 2 to 4, 2024 · NWS GJT · 2 events in 2 counties and zones
A low pressure trough dove southward and passed through Arizona and New Mexico, keeping much of eastern Utah and western Colorado in a deformation zone and allowing for widespread light to moderate accumulations of snow in the mountains. Mild temperatures and dry low levels ahead of this system limited snow accumulations in the lower elevations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure trough dove southward and passed through Arizona and New Mexico, keeping much of eastern Utah and western Colorado in a deformation zone and allowing for widespread light to moderate accumulations of snow in the mountains. Mild temperatures and dry low levels ahead of this system limited snow accumulations in the lower elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 2, 9:12 PM MST, 48 minutes earlier. Its key messages:
- Valley rain and mountain snow returns tonight and continues through Monday night. Winter Weather Advisories are in effect for the mountains beginning this evening and continuing through midday Monday.
- Temperatures become cooler beginning Sunday and will hover close to 10 degrees below normal through Tuesday becoming even colder during the latter part of the week.
- A stronger storm is coming into focus by the middle of next week that could deliver additional mountain snow, with the highest amounts favoring our southern mountains.
Area forecast discussion, Nov 2, 9:12 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1012 PM MDT Sat Nov 2 2024
.KEY MESSAGES...
- Valley rain and mountain snow returns tonight and continues
through Monday night. Winter Weather Advisories are in effect
for the mountains beginning this evening and continuing
through midday Monday.
- Temperatures become cooler beginning Sunday and will hover
close to 10 degrees below normal through Tuesday becoming even
colder during the latter part of the week.
- A stronger storm is coming into focus by the middle of next
week that could deliver additional mountain snow, with the
highest amounts favoring our southern mountains.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 405 PM MDT Sat Nov 2 2024
Clouds filled in over the area ahead of the storm approaching
from the west during the afternoon. The latest RAP13 analyses
and satellite imagery indicated the trough axis was just
crossing over the western Utah border as of 21Z. Meanwhile, the
cold front associated with this system had reached the Wasatch
mountains. Dynamic lift arrives this evening according Q
derived omega fields which gets showers started over the eastern
Uinta Mountains before spreading across northwest Colorado and
the remaining mountain areas overnight as the trough axis shifts
to eastern Utah late. The 700mb cold front running out ahead of
the trough pushes across the forecast area tonight portending a
much cooler day ahead on Sunday. In contrast, lows tonight are
expected to moderate in response to increased cloud cover.
Showers become widespread on Sunday as the mid-level trough axis
moves over the forecast area. Mid and upper level forcing
persists while colder air aloft causes lapse rates to steepen.
In this scenario, isolated thunderstorms become possible. In
response to colder air, snow levels will be lowering, ranging
from near 5,500 feet in the north to 7,500 feet in the south.
Accumulating snow will continue over the mountains with road
conditions deteriorating over the passes. In response to cooling
at 700 mb, temperatures become much cooler on Sunday with highs
dropping close to 10 degrees compared to today's highs.
On Sunday night the trough axis slides to the eastern edge of
the forecast area which allows the surface front to finally roll
through. Mid and upper level forcing persists over western
Colorado which will keep showers active through 12Z and into
Monday morning. Meanwhile, subsidence moves over eastern Utah
bringing an end to showers there. Cloud cover and stirring
associated with the passage of the surface cold front will keep
overnight lows Monday morning from getting much colder but
Tuesday morning will be another story.
Snow amounts during the period are expected to generally bring
4 to 8 inches of new snow to the mountains with up to 12 inches
possible in favored higher elevation sites. Therefore, have
issued a Winter Weather Advisory for the mountains which begins
this evening and continues through Monday morning.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 405 PM MDT Sat Nov 2 2024
The new work week will send off the most recent autumn storm, as
cooler, drier flow behind the front finds Monday afternoon highs
struggling to reach the 50's across the lower elevations of the
CWA. Tuesday morning lows will likely be the coldest we've seen
this season as well, with desert valleys down in the 20's and
some of our cold basins like Gunnison near 10 degrees following
a fresh blanket of mountain snow. Post frontal instability
thanks to steep lapse rates Monday afternoon will keep some snow
flying along the west side of the Divide as the system exits
onto the Plains. Accumulations will be light on Monday, but
breezy outflow conditions within snow showers will likely add
some travel challenges on the mountain passes. While mean flow
returns more zonal Tuesday, our northern counties remain
stationed in the gut of the broad cyclonic pattern parked along
the Canadian Border. This should be enough for some light
orographic showers on our northern mountains Tuesday.
A potent jet max digs south out of Canada into the Great Basin
early Wednesday. This will eventually cut off a lobe of low
pressure that will deepen and close off by early Thursday.
Models are still grappling with placement, but additional snow
for our mountains is almost guaranteed. Some uncertainties with
regard to moisture and depth of cold air, as well as timing its
ejection to the Plains are likely to impact the forecast on this
next storm. It looks like the southern mountains will still be
favored thanks to a longer residency time under the forcing, but
areas northward will still likely get another fresh round of
snow for the high country, with low valleys getting some
additional rainfall. Some remnant snow showers are likely along
the Divide into Friday, as high pressure builds in from the
west. This should give West Slope residents a break from the
unsettled conditions on Saturday. Cloud cover, precipitation and
cold air intrusion will keep temperatures below climatology
next week. A far cry from the near record conditions that
persisted in October.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1011 PM MDT Sat Nov 2 2024
Expect valley rain and mountain snow to spread west to east
across the region in the early morning hours behind the frontal
boundary that will continue through most of the day and end west
to east from late afternoon into the evening. VFR conditions
through the evening will gradually become MVFR with lowering
ceilings and shower activity in eastern Utah overnight spreading
east into Western Colorado to the Divide by about 18Z. VFR
returns to the area west to east from about 21Z into the evening
hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 11 AM MDT Monday for COZ003-009-
013.
Winter Weather Advisory from 5 AM Sunday to 11 AM MDT Monday
for COZ004.
Winter Weather Advisory from 11 AM Sunday to 11 AM MDT Monday
for COZ010-012-018-019.
Winter Weather Advisory from 5 AM Sunday to 5 AM MDT Monday
for COZ017.
UT...Winter Weather Advisory until 5 PM MDT Sunday for UTZ023.
Winter Weather Advisory until 5 AM MDT Monday for UTZ025.
Winter Weather Advisory from 5 AM to 11 PM MDT Sunday for
UTZ028.
&&
SHORT TERM...NL
LONG TERM...LTB
AVIATION...TGJTHazardous weather outlook, Nov 2, 1:36 AM MST, 20 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
236 AM MDT Sat Nov 2 2024
COZ001>014-017>023-UTZ022>025-027>029-030845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
236 AM MDT Sat Nov 2 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The next system to bring valley rain and mountain snow moves in
early Sunday morning and persists through Monday night. Accumulating
snow is expected for all mountainous terrain. Current thinking is
that 4 to 10 inches of snow will fall in those areas.
Quick on the heels of this last system, the next one moves in late
Tuesday night and may persist through Thursday evening. More snow is
expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, La Sal & Abajo Mountains
- When
- November 2, 10:00 PM MST to November 4, 11:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell over the Abajo Mountains with 3 to 4 inches of snow over the La Sal Mountains.
Winter Weather, Tavaputs Plateau
- When
- November 3, 11:00 AM MST to November 4, 11:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Generally 6 inches of snow fell at East Willow Creek.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, November 2 to 5, 20246 deaths · 1 injured · $10 · 2 events
- Tornadoes and Flash Flooding in Oklahoma, November 2 to 3, 202419 injured · $67 million · EF3 · 64 events
- Rip Currents in Florida, November 2 to 3, 20242 deaths · 2 events
- Tornadoes and Hail in New Mexico, November 2, 20243 in hail · 9 events
- High Wind in California, November 2 to 4, 202466 kt wind · 7 events
- Flash Flooding and Hail in Texas, November 2, 20241 in hail · 6 events
- Flash Flooding and Flood in New Mexico, November 2, 20241 in hail · 6 events
- Hail in Texas, November 2, 20242.5 in hail · 6 events
- Winter Weather in Colorado, November 2 to 13, 20245 events
- Hail in Texas, November 2, 2024$4,000 · 1.5 in hail · 3 events
- Tornadoes in Oklahoma, November 2, 2024$10,000 · EF0 · 2 events
- Winter Weather in Montana, November 2 to 3, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224401, 1224400.